Chapter 49 of Seizure Mama and Rose by Flower Roberts (Amazon)
Any medication change brought its own changes in Rose. Sometimes she got lethargic. Other times she got aggressive. Some medications caused headaches while others caused nausea. One even greatly increased her appetite.
But there is one medication we all know by name. It is on her charts as an allergy. It gets its own story because of all the trouble it caused. When you are down, you remember what kicked you while you were lying there helpless. This drug hit her hard even before she fell and she remembers it. This is the story of our experience with that medication…and its twin.
When a person has had seizures as long as Rose has, the medication choices get more and more limited. We had already tried the main anti-epilepsy drugs in various combinations. If they worked in the beginning, some stopped working for her. Most drugs never worked or had horrible side effects.
Our hopes for Rose being seizure-free began to dwindle, so our tolerance of side effects became greater. I didn’t care if the medications made her blue and bald, as long as they stopped her seizures…or so I thought.
We slowly added this new drug F to her cocktail. She got mean. The more we added, the meaner she got. It was like the drug had magnified teen-angst by ten. Rose argued about everything. She was totally uncooperative. I remember telling a friend at church that if our house caught on fire and I screamed “The house is on fire! Get out!” Rose would probably respond ” No. My room won’t burn.”
I was with her almost all the time, so I was her target. It was hard to be verbally bullied by a normally nice person. She had been a drugged bully before, but had calmed down as her brain adjusted. After weeks of abuse, I was hoping for things to either improve with Rose’s disposition or get worse with some side effect so we would have a reason to get rid of this drug F. I got my wish. Things did start to deteriorate, but we held the line because we knew we did not have many more drug options left.
Right about this time our insurance changed. We could no longer go to the small drug store where everybody knew our names. We had to move all our prescriptions to a big box pharmacy. When I picked up the new prescription of the “Mean Teen” medication, I remember distinctly the pharmacist asking if we had questions about this drug. My reply was something like, “No thanks, we know all about its side effects already.”
I put the new bottle in her medicine basket with all the other bottles. This drug F was one of the pills that could be cut in half if needed. Rose’s dosage required that she take both whole pills and half pills. The tablets were elongated and peach colored. Every Sunday evening I would fill up her weekly AM and PM medication organizer with all her different dosages for morning and night. She had a separate, one-compartment per day organizer for the afternoon doses.
For efficiency, I would cut many tablets in half and put them back in the same bottle with the whole pills. That way I did not have to cut up pills every Sunday evening. If I cut too many pills before the refill, I just put two halves in the compartment instead of a whole pill.
Things began to change as soon as I started filling in the pill organizer with the new bottle of medication. The tablets looked the exact same. The name on the bottle looked the same, but something was different with Rose. I first used the new whole pills and the extra halves from the old bottle. This was probably a fortunate thing.
Rose began to wither. She lost her meanness, but also her spunk. The changes in Rose were gradual, but noticeable. I was pondering what could be going on. We had not changed medications. Why this transition?
The answer to this mystery came on Sunday afternoon, right before disaster struck. I will always be grateful for the timing of this discovery. Otherwise, her dad and I would have been clueless. I sat down at the kitchen table to refill the pill organizers. I had run out of the halved “Mean Teen” pills, so I needed to cut a new supply. I pulled out the pill cutter and got busy. The new pills, as I said, were the same shape and color as the ones from the little pharmacy, but they did not cut the same. I grabbed the bottles to compare them. On the old bottle the drug name ended in “-al.” On the new bottle the same root name ended in “-ate”. The big box store had switched us to a generic form of “Mean Teen” without informing us. The pharmacist had asked if I had any questions. I did not because I thought it was the same drug.
I immediately alerted Rose’s dad to the switch and how I had discovered it. Rose was sitting at the table with us. Our conversation was interrupted by explosive vomiting. Then Rose hit the floor. The onset of the seizure was so fast and her convulsions were so strong that we knew we needed back-up. Her dad dialed 911 as I lay under the table in the vomit cradling her head in my arms.
Seizure Mama speaks to parents:
Generic drugs are not the exact same as brand name drugs. We had discovered this earlier with another drug. Not only can the generics have a certain percentage less or more of the drug itself, they also have different fillers. All this can make a difference. If I had paid attention better, this reaction may not have happened. I have to tell myself that the “Mean Teen” drug in any form was not a good drug for Rose.
I did call a person at the Epilepsy Foundation of America to report the look-alike generic. I also wrote a letter to the State Pharmacy Board to share the story and to suggest that generic drugs not be allowed to mimic the look of the brand-name version. This impostor generic could have caused serious injury to our precious patient.
Pay attention to all drugs all the time. Look in the bottles before you leave the pharmacy. We have had to hand back the wrong drug several times. Be alert. Be vigilant. Use a pill organizer and lock the bottles up in a filing cabinet. You never want to wonder where some pills went. These drugs are expensive and dangerous if used incorrectly.
We should have tossed this drug to the curb long before this event. Hindsight is 20/20. This drug’s side effects almost ruined my family. Desperation should not lead to destruction.